Alert archive / Michigan / Tornado Warnings in 2022

Tornado Warning 3, NWS Detroit, MI

August 1, 2022Tuscola County, Michigan

NWS Detroit, MI issued this tornado warning at Aug 1, 2022, 2:16 PM EDT for Tuscola County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 2:16 PM EDT (18:16 UTC)
Expired
Aug 1, 2022, 3:00 PM EDT
In force
44 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Tuscola County, MI

The radar

The Detroit radar (KDTX), 78 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WFUS53 KDTX 011816
TORDTX
MIC157-011900-
/O.NEW.KDTX.TO.W.0003.220801T1816Z-220801T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
216 PM EDT Mon Aug 1 2022

The National Weather Service in Detroit/Pontiac has issued a

* Tornado Warning for...
  Southeastern Tuscola County in southeastern Michigan...

* Until 300 PM EDT.
    
* At 216 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Mayville, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Kingston around 240 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Wilmot, Ellington, East Dayton, Deford and Silverwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4333 8310 4332 8335 4331 8336 4330 8343
      4347 8350 4367 8312
TIME...MOT...LOC 1816Z 253DEG 20KT 4341 8337 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

RBP
3 follow-up statements
605 
WWUS53 KDTX 011824
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
224 PM EDT Mon Aug 1 2022

MIC157-011900-
/O.CON.KDTX.TO.W.0003.000000T0000Z-220801T1900Z/
Tuscola MI-
224 PM EDT Mon Aug 1 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
SOUTHEASTERN TUSCOLA COUNTY...
    
At 223 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Mayville, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Kingston around 240 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Wilmot, East Dayton, Deford and Silverwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4333 8310 4332 8335 4331 8336 4331 8342
      4344 8347 4364 8312
TIME...MOT...LOC 1823Z 253DEG 20KT 4342 8331 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

RBP
756 
WWUS53 KDTX 011835
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
235 PM EDT Mon Aug 1 2022

MIC157-011900-
/O.CON.KDTX.TO.W.0003.000000T0000Z-220801T1900Z/
Tuscola MI-
235 PM EDT Mon Aug 1 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
SOUTHEASTERN TUSCOLA COUNTY...
    
At 234 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Kingston, or 8 miles northeast of Mayville, moving
east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Tuscola County, including the following locations...
Wilmot, East Dayton, Deford and Silverwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4333 8310 4332 8335 4331 8336 4331 8342
      4344 8347 4364 8312
TIME...MOT...LOC 1834Z 262DEG 22KT 4342 8323 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RBP
058 
WWUS53 KDTX 011855
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
255 PM EDT Mon Aug 1 2022

MIC157-011904-
/O.EXP.KDTX.TO.W.0003.000000T0000Z-220801T1900Z/
Tuscola MI-
255 PM EDT Mon Aug 1 2022

...THE TORNADO WARNING FOR SOUTHEASTERN TUSCOLA COUNTY WILL EXPIRE AT
300 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However heavy rain is still possible with 
the additional thunderstorms over southeastern Tuscola County.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Detroit/Pontiac.

LAT...LON 4333 8310 4332 8335 4331 8336 4331 8342
      4344 8347 4364 8312
TIME...MOT...LOC 1854Z 253DEG 20KT 4345 8309 

$$

RBP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Aug 1, 1:24 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 1, 1:24 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
124 PM EDT Mon Aug 1 2022

.AVIATION...

First several hours of the forecast will be influenced by the upper
wave over northern Lower MI and northern Lake Huron and the
assoiciated pre-frontal trough over Lower MI. Still expected showers
with some thunder to continue to develop in the moisture rich
airmass. Will keep the TEMPO thunderstorms until 20-21z until that
upper wave moves far enough east and pulls the trough through the
southeast MI. Gusty SW winds will continue until sunset, veering
toward WSW with the passage of the trough.

In the wake of the afternoon activity, expect the widespread MVFR
stratocu to lift into a VFR deck this evening before becoming
scattered overnight. Winds will diminish to around 10 kts during the
evening and continue to veer to a northwesterly wind as the cold
front passes the region.

Still some indication of low level moisture that could bring
ceilings around 1k feet toward daybreak, especially for the northern
TAF sites. Will introduce scattered for that time for MBS, FNT and
PTK.

For DTW...Enough instability to keep the moderate risk of thunder at
DTW until 21z. Low level moisture has brought MVFR cigs early this
afternoon and that will continue until that trough passes the
region. That will lift the cigs, but expect them to still be at 5k
feet or less until they scattered overnight. Gusty SSW to around 25
kts becomes WSW after 21z and then diminishes after sunset.

.DTW THRESHOLD PROBABILITIES...

* High for ceilings at or below 5000 feet this afternoon.

* Moderate in thunderstorms until 21z.

&&

.PREV DISCUSSION...
Issued at 1150 AM EDT Mon Aug 1 2022

UPDATE...

The risk for severe weather early this afternoon is on the decline. A
wealth of low and mid clouds advecting north from the convective
complex over Indiana has acted to slow daytime heating and weaken the
low level lapse rates which will be hard to recover from with early
afternoon convective timing. By the time these clouds could burn off,
the bulk of the forcing (lead edge of theta e gradient and low level
convergence) will be over or east of the area and any remaining low
level jet support will be on the decline as it advances NE. Although
SPC mesoanalysis shows the cap has eroded with around 1000 J/kg
present across lower MI, lack of large scale forcing (vorticity maxes
north and south of the area), weak lapse rates and low shear (below
30 knots) should minimize our severe threat locally. The presence of
decent CAPE with the low level convergence boundary set to come
through in a couple hours with a band of PWATS around 1.5 inches to
work with should spark some scattered showers and thunderstorms with
some stronger storms producing gusty winds. Strongest storms will be
generally north of M59 with the ongoing convection as it tracks east.
Wind gusts to 50 mph and small hail will be possible with an
isolated gust to 60 not out of the question. After about 19-20Z,
west/nw winds will bring in drier air in the mid levels ending the
threat.

PREV DISCUSSION...
Issued at 347 AM EDT Mon Aug 1 2022

DISCUSSION...

A progressive Pacific shortwave will track across Southeast Michigan
in a neutral tilt during the midday period. There is little to no
upper level jet forcing as the shortwave tracks through, with the
synoptic scale support for ascent relegated to direct cyclonic
vorticity advection. Best of the dcva occurs over the northern Lower
Peninsula and northern Lake Huron basin. Down here across Southeast
Michigan, models are suggesting a more diffuse and sheared out
absolute vorticity anomaly. This seems to have support in the
regional mosaic with a more widely scattered thunderstorm coverage
across southern Wisconsin this morning. Plan view perspective of
thetae shows the primary trigger for precipitation will be a narrow
corridor of deeper moisture that will push through the area between
15-21Z. The cold front is not really an issue until well after 00Z
this evening with a classic nocturnal release of the cold front
through the state once the PBL depth decreases. Consensus of the
hires NWP is straight forward with upstream activity carrying
into/across the cwa primarily between 16-21Z this afternoon. With
daytime destabilization, scattered to numerous coverage is
anticipated. The difference in the forecast data now vs. 24 hours
ago is that a subset of the models suggest a more stout capping
inversion between 4.0 and 8.0 kft agl. A little muddy looking through
the forecast soundings as techniques seem to show artificially low
mixing heights/lack of a well mixed RH profile. The net result are
low LCL heights. So, assuming the higher LCLs verify, MLCAPES and
SBCAPES are expected to reach 1500 J/kg. Bulk shear of around 30
knots suggests enough storm organization to support a potential for
strong wind gusts. The latest Swody1 has all of Southeast Michigan in
a Marginal designation for severe weather. Late evening passage of
the surface cold front will support a lingering chance of shower.

Low amplitude weak troughing will support steady isentropic
downglide through much of Tuesday. A good signal exists that
boundary layer cloud will remain persistent particularly across the
Thumb. A pleasant day with dewpoints in the 50s.

An upper level jet packet will then quickly advance through central
Canada and into the northern Great Lakes by late Wednesday morning.
Orientation of the geopotential heights supports strengthening
geostrophic flow and rapid warm air/moiture advection into the
region. Will likely see a rapid warmup to the day with dewpoints
climbing above 70 degrees. Heat headlines remain a concern, but
there are now some trends that need to be monitored. The big change
is that thunderstorm activity is much more progressive, pushing into
Lower Michigan and portions of the northern cwa during the
afternoon. Cloud from this activity will have the potential to
significantly impact the magnitude and duration of heat indices. The
other big weather item to monitor will be the potential for
widespread heavy rainfall across the forecast area. The 850mb
thermal ridge centroid is shown to advance through Southeast
Michigan quickly during the midday Wednesday period, then slowing
down and stalling over the Northeast United States on Thursday. This
places Southeast Michigan within a stalled out frontal boundary on
the backside of the thermal ridge. The Euro model remains very
bullish on a potential upper level shearing deformation axis that
would keep the frontal/convergence zone near Southeast Michigan well
into Friday. The global models are resolving vorticity maxima
developing periodically along the boundary during this timeframe,
features that are extremely low predictability.

MARINE...

Low pressure tracks through the northern Great Lakes today dragging
a cold front across the region. Gusty winds prefrontal SSW are
possible at times, 20 to 25 knots ahead of this front, just shy of
small craft criteria. More frequent gusts around 25 knots are
possible across Saginaw Bay, supporting a small craft advisory for
those waters. Showers and thunderstorms are expected ahead/along the
front today as it progresses northwest to southeast mid-late day
followed by a flip to modest northwest flow in the wake of the front
tonight. Drier weather ensues Tuesday as high pressure builds in
from the west. A warm front lifts north Wednesday bringing a chance
for thunderstorms along with strengthening southwest flow. Higher
confidence gust potential in the strong warm advection scheme,
therefore Small Craft Advisories for all nearshore zones are more
likely than not.

HYDROLOGY...

A frontal boundary is forecasted to stall out over Southeast
Michigan Wednesday through Friday. The potential exists for rounds
of slow moving showers and thunderstorms during the time period with
basin rainfall averages of greater than 1.0 inch. The main threat
with the heavy rainfall activity will be urban flooding impacts.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....RBP
UPDATE.......DRK
DISCUSSION...CB
MARINE.......KK
HYDROLOGY....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 1, 4:31 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
431 AM EDT Mon Aug 1 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
431 AM EDT Mon Aug 1 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A cold front will bring a chance for scattered thunderstorms today.
There is a marginal risk of severe weather with this activity will
the main hazard being localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat and humidity will return Wednesday with high temperatures in
the lower to mid 90s and heat indices in the upper 90s to around 100
degrees. Heat headlines may be be needed on Wednesday.

Thunderstorms will be possible across Southeast Michigan from late
Wednesday afternoon through Friday as an upper level trough slowly
pushes across the region. Heavy rainfall will be possible with this
thunderstorm activity that may lead to urban flooding impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
431 AM EDT Mon Aug 1 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect today and tonight for Saginaw
Bay and the nearshore waters of Lake Huron from Port Austin to Harbor
Beach. Refer to the marine forecast for more details.

A cold front will bring a chance for scattered thunderstorms today.
There is a marginal risk of severe weather with this activity will
the main hazard being localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat and humidity will return Wednesday with high temperatures in
the lower to mid 90s and heat indices in the upper 90s to around 100
degrees. Heat headlines may be be needed on Wednesday.

Thunderstorms will be possible across Southeast Michigan from late
Wednesday afternoon through Friday as an upper level trough slowly
pushes across the region. Heavy rainfall will be possible with this
thunderstorm activity that may lead to urban flooding impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Special weather statement, Aug 1, 12:45 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1245 PM EDT Mon Aug 1 2022

MIZ048-053-054-011745-
Bay MI-Tuscola MI-Saginaw MI-
1245 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of Tuscola,
southeastern Bay and Saginaw Counties through 145 PM EDT...

At 1243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saginaw, moving east at 30 mph.

HAZARD...Heavy rainfall and winds possibly in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

This strong thunderstorm will be near...
  Zilwaukee and Bridgeport around 1250 PM EDT.
  Saginaw around 1255 PM EDT.
  Frankenmuth around 110 PM EDT.
  Reese around 115 PM EDT.
  Vassar around 125 PM EDT.
  Fairgrove around 130 PM EDT.
  Caro and Mayville around 145 PM EDT.

Other locations impacted by this storm include Nelson, Carrollton,
Garfield, Arthur, Tuscola, Colling, Wisner, Ellington, Buena Vista
Township and Gera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4348 8422 4348 8417 4354 8417 4367 8331
      4324 8335 4327 8435
TIME...MOT...LOC 1643Z 266DEG 27KT 4338 8401

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RBP
Special weather statement, Aug 1, 1:41 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
141 PM EDT Mon Aug 1 2022

MIZ054-062-011845-
Tuscola MI-Lapeer MI-
141 PM EDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of Tuscola and north
central Lapeer Counties through 245 PM EDT...

At 139 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vassar, moving east at 30 mph.

HAZARD...Heavy rainfall and winds potentially in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

This strong thunderstorm will be near...
  Millington around 145 PM EDT.
  Mayville around 205 PM EDT.
  Kingston and Clifford around 220 PM EDT.

Other locations impacted by this storm include East Dayton, Deford,
Tuscola, Colling, Wilmot, Colwood, Ellington, Gilford, Watrousville
and Silverwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4333 8310 4333 8312 4329 8312 4328 8310
      4324 8310 4325 8369 4359 8370 4368 8315
      4367 8312
TIME...MOT...LOC 1739Z 266DEG 27KT 4335 8360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:41 PM EDTSmall Craft AdvisoryDTX42 hr
Aug 1, 12:45 PM EDTSpecial Weather StatementDTXSaginaw, Tuscola60 min
Aug 1, 1:41 PM EDTSpecial Weather StatementDTXTuscola64 min
Aug 1, 2:33 PM EDTAreal Flood AdvisoryDTXTuscola3 hr
Aug 1, 2:39 PM EDTSpecial Weather StatementDTXSanilac36 min
Aug 1, 2:45 PM EDTSevere Thunderstorm WarningDTXSanilac54 min
Aug 1, 4:30 PM EDTSpecial Marine WarningDTX18 min

Nearby

Tornado Warnings in Michigan, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.